Hail, Washington
- When
- April 25, 3:36 PM EST to 3:38 PM EST
- Where
- Washington County, Telford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.250, -82.530
A trained spotter reported thunderstorms produced quarter-sized hail in Telford.
A boundary across the area triggered thunderstorms in east Tennessee during the afternoon and evening hours. A few became severe producing large hail and damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A boundary across the area triggered thunderstorms in east Tennessee during the afternoon and evening hours. A few became severe producing large hail and damaging thunderstorm wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 2:06 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 306 PM EDT MON APR 25 2011 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SHOULD BE AN ACTIVE PERIOD AS TWO MAIN SHORT WAVE FEATURES MOVE NORTHEAST OUT OF THE LOWER AND MID MISSISSIPPI VALLEY ACROSS THE MID SOUTH. KEPT A SLIGHT CHANCE FOR CONVECTION GOING EARLY THIS EVENING AS WEAK TO MODERATE INSTABILITY AND A NICE SOUTHERLY FLOW COULD ACTIVATE AN ISOLATED STORM IN SPOTS. TRIED TO ADJUST POPS A LITTLE HIGHER TOWARD DAYBREAK AS THERE WILL BE A CHANCE FOR OUTFLOW BOUNDARY DRIVEN SHOWERS AND THUNDERSTORMS FROM CURRENT SEVERE CONVECTION ON THE EASTERN EDGE OF THE SOUTHERN PLAINS TO MAKE IT INTO WESTERN SECTIONS OF THE FORECAST AREA TUESDAY MORNING. APPLIED LIKELY POPS ACROSS THE WESTERN THIRD WITH MEDIUM CHANCE POPS REMAINDER OF THE VIEWING AREA FOR THE AFTERNOON HOURS AS STRENGTHENING SOUTHERLY FLOW WITH SUFFICIENT INSTABILITY WILL BE IN PLACE AHEAD OF THE MAIN EVENT EXPECTED ON WEDNESDAY. BY WEDNESDAY POWERFUL 90-100 KT UPPER LEVEL JET WILL BE ADVANCING ACROSS THE EASTERN U.S. WHILE DEEP SURFACE LOW SWINGS NORTHEAST FROM THE MID MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY. THE LOW WILL PULL A STRONG COLD FRONT TOWARD THE FORECAST AREA BY LATE AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE MRX CWFA IN A MODERATE RISK FOR SEVERE CONVECTION ON WEDNESDAY AS A 50-60KT LOW LEVEL JET MOVES INTO THE REGION. 0-1KM HELICITY VALUES WILL BE MORE THAN SUFFICIENT (250-350 M2/S2) FOR ROTATING STORMS WITH ADEQUATE INSTABILITY. ADJUSTED HIGH PROBABILITIES FOR SHOWERS AND THUNDERSTORMS SLIGHTLY AHEAD IN TIME AS SEVERE CONVECTION MAY ARRIVE A LITTLE EARLIER THAN PREVIOUSLY EXPECTED. STILL LOOKS LIKE SEVERE CONVECTION WILL BE ONGOING INTO THE EVENING HOURS WEDNESDAY AS COLD FRONT SHOULD NOT ADVANCE TO THE APPALACHIAN SPINE UNTIL LATE EVENING. .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...UPPER TROUGH REMAINS NORTH OF THE AREA THURSDAY. POST FRONTAL NW FLOW SHOWERS POSSIBLE MAINLY ACROSS NORTHERN AREAS. BRIEF COOL PERIOD WHILE HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. SURFACE HIGH PRESSURE DOMINATES AND LAYER HEIGHTS RISE FRI/SAT. GOOD WARM UP WITH DRY CONDITIONS. THE NEXT STORM SYSTEM IS A LONG REACHING COLD FRONT THAT IS PROGGED TO MOVE EAST THROUGH THE TN VLY SUN BRINGING A GOOD CHANCE FOR CONVECTION ACROSS THE REGION. MODEL SOLUTIONS DIFFER ON EASTERN PROGRESSION OF COLD FRONT. THERE IS A CHANCE FRONT COULD HANG UP IN THE SOUTHERN APPALACHIANS WITH AN INCREASE IN POPS IN LATER FORECAST PACKAGES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 81 66 80 55 / 20 70 70 90 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 81 64 80 56 / 20 50 60 90 60 OAK RIDGE, TN 64 80 64 80 55 / 20 50 60 90 60 TRI CITIES AIRPORT, TN 57 81 60 82 55 / 20 40 50 70 80 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON APR 25 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...WITH A FEW STORMS POSSIBLY PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN REGION ON TUESDAY...WITH SOME STORMS BECOMING SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON WEDNESDAY...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY WEDNESDAY AFTERNOON AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACKED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY...AND WILL LIKELY BE NEEDED ON WEDNESDAY AFTERNOON AND EVENING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 228 PM EDT MON APR 25 2011 TNZ016>018-042-044>046-VAZ002-005-006-008-251930- HAWKINS TN-JOHNSON TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON TN-WISE VA- 228 PM EDT MON APR 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN GREENE... CARTER...CITY OF BRISTOL...WISE...WASHINGTON...SCOTT...RUSSELL... JOHNSON...EXTREME EASTERN HAWKINS...WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 330 PM EDT... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ACROSS WASHINGTON AND SULLIVAN COUNTIES IN NORTHEAST TENNESSEE AS WELL AS SCOTT AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STRONGEST STORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELIZABETHTON... KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...COLONIAL HEIGHTS... WEBER CITY...SULLIVAN GARDENS...WATAUGA...TRI-CITY AIRPORT... HUNTER...BLOOMINGDALE...BLUFF CITY...BLOUNTVILLE...HILTONS...SOUTH HOLSTON DAM...NICKELSVILLE...BENHAMS...COLLINGWOOD AND HARR. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 319 PM EDT MON APR 25 2011 TNZ017-042-044-046-252000- NORTHWEST CARTER TN-NORTHWEST GREENE TN-SULLIVAN TN-WASHINGTON TN- 319 PM EDT MON APR 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...WASHINGTON AND SULLIVAN COUNTIES UNTIL 400 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TUSCULUM...OR 9 MILES EAST OF GREENEVILLE... MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JOHNSON CITY... JONESBOROUGH...LIMESTONE...LEESBURG AND AVONDALE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 403 PM EDT MON APR 25 2011 TNZ016-017-VAZ005-252030- HAWKINS TN-SCOTT VA-SULLIVAN TN- 403 PM EDT MON APR 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...EXTREME EASTERN HAWKINS AND SULLIVAN COUNTIES UNTIL 430 PM EDT... AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEBER CITY...OR NEAR GATE CITY...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HILTONS... NICKELSVILLE AND DUNGANNON. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The Knoxville radar (KMRX), 79 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
A trained spotter reported thunderstorms produced quarter-sized hail in Telford.
A trained spotter reported thunderstorms produced quarter-size hail in Kingsport.
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm wind near Johnson City.
Law enforcement personnel reported several trees downed by thunderstorm wind countywide.
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind across the eastern half of the county.
A thunderstorm wind gust to 58 mph (50 knots) was measured by ASOS at McGhee Tyson Airport.
Amateur radio personnel reported several buildings damaged or destroyed by thunderstorm wind at the University of Tennessee hospital property in Knoxville.
Amateur radio personnel reported numerous trees downed by thunderstorm wind at the Martha Washington Heights subdivision in Knoxville.
Law enforcement personnel reported Carters Valley Road flooded by heavy rain from a thunderstorm near Kingsport.
Broadcast media personnel reported several trees downed by thunderstorm wind countywide.
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind countywide.
Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind across the eastern third of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292454, 292457, 292458, 292459, 292461, 292466, 292473, 292474, 292514, 292517, 292518, 292520.